Prostap injection query. Is anyone able to offer advice??


I was wondering if anyone is on the prostap leuprorelin acetate depot injection?

After a cancer scare this yr and years of abdominal pain my consultant has prescribed this for me. She is pretty sure I will need a hysterectomy but is ruling every thing out first because of my age (34). I do have two gorgeous girlies so it wouldn't be the end of the world for me. After the ovarian cancer scare I'm kind of hoping my ovaries will be removed as I never want to experience fear like that again. I figure if they're gone I can't worry!!

I had my first injection two weeks ago. I'm experiencing lots of side affects ( dizziness, fatigue, flushes etc) but I'm more concerned as I have started to bleed quite heavily. It doesn't seem to be bright red. It is more like mucky mucus/ clots ( so sorry this sounds disgusting!!).

Is this normal? Is anyone experiencing this?

Many thanks and best wishes

Vicky 💕

5 Replies

  • When you say a cancer scare did it turn out that you don't have it? In which case what diagnosis is the Prostap for and why is a hysterectomy and removal of the ovaries being suggested? At your age you would have to take a reasonable dose of HRT to replace the oestrogen that your ovaries would make but would loose all the health benefits of retained ovaries. It's not really clear what you are being treated for.

    There is a surge of oestrogen production after the first injection that can last a couple of weeks followed by sudden withdrawal. This is effectively playing havoc with your hormone balance and will be giving these symptoms including the sudden bleeding as your uterus lining responds to the withdrawal of oestrogen. So these are fairly normal and would usually settle but are you taking HRT alongside? If not you should be given it - eg livial - to help counteract the symptoms.

    But the main concern is why you are being given Prostap in the first place.


  • I had a large cyst on my ovary which turned out to be benign.

    They think I may have endometriosis. Had an MRI a couple of weeks ago and had the injection two days later.

    I have been suffering for yrs. extremely painful sex, often bleeding after sex, mucky periods etc. I've just had enough. I really lack in confidence because of this. I don't really know a life without pain. After a thorough internal examination she concluded that the pain was coming from my uterus. It really was agony.

    I havnt been given any form of HRT and I'm not due for another appointment at hospital until end of October, when hopefully there will be a diagnosis

    Thank you for your advice and reassurance. I really really appreciate it.


  • Hi Vicky

    What did the MRI show - do you have the report? We really need the specifics. There is a particular form of endo that affects the ovaries called an endometrioma which is blood filled cyst caused by endo. But an MRI would have picked that up so it seems we can rule that out. Otherwise MRI is not terribly sensitive for picking up endo unless it is quite severe and has formed lumps or 'nodules' as they are called (deep infiltrating endo). This usually involves what are called adhesions which are bands of tissue that form in response to inflammation (either from an internal source such as endo or in response to surgery.) These bands can pull organs out of place and stick them together in a way that distorts the pelvic anatomy and then this will show on MRI. But it should be noted that medications such as Prostap (that are a group of medicines called GnRH agonists) are not effective for this kind of deep endo - or any really as they can only ever be taken short term so symptoms will inevitably return with progression of the endo.

    A hysterectomy is not a treatment either and it is odd that she thinks your pain is coming from the uterus but at the same time thinks the problem is endo, because endo is not in the uterus so removing it will not remove the endo. There is another condition that is closely related to endo called adenomyosis that is in the uterus and ultimately can only be cured by removing the uterus but the situation is not at all clear as to what she thinks you have.

    Can you come back with the report of the MRI and where in the UK are you as treatment options vary?

  • Hi yes sorry I got it wrong earlier. She thinks that it may be adenomyosis.

    I have not had the MRI results back yet and very doubtful that I'll know anything until October.

    The only way I can describe how I'm feeling at the moment is ' not on this planet'.

    Thank you so much for all your help. I really appreciate it.

    Best wishes

    Vicky xx

  • Hiya,

    Well a good few weeks have passed now and I've recently had the second injection.

    Bizarrely I'm feeling great. The bleeding has stopped and I'm experiencing no pelvic pain what so ever. For the first time in 10 yrs I've had pain free sex!!

    I'm able to go from standing to sitting without feeling pain too. It's incredible! I just feel a complete numbness inside.

    The MRI results came back completely clear which has left me very confused. The injection is curing what ever is causing the pain but there is no evidence of what is causing the pain.

    Due to return to hospital on the 13 October. No idea what will happen. As far as I'm aware I can only have the injection for 6 months.

    Best wishes

    Vicky xx

You may also like...